Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 17, 2001, 9:04 PM EDT for Mason County, Oceana County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 9:04 PM EDT (01:04 UTC)
- Expired
- May 17, 2001, 9:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:18 PM EDT | Hail 0.88 | Scottville, MI | An isolated severe thunderstorm produced nickel-sized diameter hail 3 miles south of Scottville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 180104 SVRGRR MIC105-127-180145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 904 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OCEANA COUNTY IN WEST CENTRAL MICHIGAN MASON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 945 PM EDT * AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF LUDINGTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTTVILLE...CRYSTAL VALLEY AROUND 920 PM EDT CUSTER AROUND 925 PM EDT FOUNTAIN AROUND 935 PM EDT WALHALLA AROUND 940 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DUKE/KWG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:56 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 17, 3:56 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT THU MAY 16 2001 STILL HARD TO FIND MUCH SUPPORT FOR LATE AFTERNOON AND EVENING CONVECTION DESPITE DECENT INSTABILITY. CONVERGENCE WITH WEAK FRONTAL BOUNDARY IN WISCONSIN IS LIMITED AND SOUNDINGS JUST LOOK TOO DRY. AM STILL QUITE TEMPTED TO REMOVE ALL MENTION OF PCPN TONIGHT AS FRONT DRAGS THROUGH THE AREA... BUT HAVE OPTED TO MAINTAIN CONSISTENCY AND HOLD ON TO SMALL CHANCE POPS IN THE SOUTH. OTHERWISE PARTLY CLOUDY... WITH SOME BETTER CLEARING LATE TONIGHT ESPECIALLY IN NORTHERN SECTIONS BEHIND THE FRONT. AREAS OF FOG CONTINUE TO PLAGUE THE IMMEDIATE LAKE MICHIGAN SHORELINE (SEE WEB CAMS AND VISIBLE SATELLITE) SO WILL INCLUDE MENTION OF LAKESHORE FOG IN COASTAL COUNTIES. DRY AIR MASS AND SURFACE RIDGING SETTLING IN TO SOUTHWEST MICHIGAN FOR THE NEXT COUPLE DAYS SHOULD BRING MUCH QUIETER WEATHER. ONLY CONCERN WOULD BE THE I-94 CORRIDOR WHERE PROGS ARE SUGGESTING THE NRN FRINGES OF AN MCS WILL BE BRUSHING BY ON FRIDAY. AVN IS FARTHEST NORTH WITH THIS FEATURE AND ACTUALLY PRODUCES PCPN IN EXTREME SRN MI. MODELS HAVE NOT BEEN HANDLING THESE COMPLEXES TOO WELL AND WILL NOT BE FORECASTING ANY PCPN FRIDAY IN THE SOUTH. WILL HOWEVER CARRY MORE IN THE WAY OF CLOUDINESS... THINKING A CIRRUS SHIELD MAY BE AFFECTING THE AREA MUCH OF THE DAY. OTHERWISE MOSTLY SUNNY/S AND MOSTLY CLEAR/S THROUGH THE SHORT TERM FCST CYCLE. MAV HIGH TEMPS LOOK TOO COOL BASED ON 850 MB TEMPS AND HAVE GONE MORE IN LINE WITH THE FWC. MEADE EXTENDED FORECAST DISCUSSION AVN AND MRF COMING BETTER IN LINE WITH EACH OTHER WITH CLOSED UPPER LOW MOVING INTO THE REGION EARLY NEXT WEEK. THE CANADIAN MODEL STILL HOLDS ON TO AN UPPER WAVE THAT DOES NOT CLOSE THRU TUESDAY AND THEREFORE MOVES THE SYSTEM THRU QUICKER. I/M INCLINED TO LEAN TOWARD THE MRF AND AVN SOLUTION SINCE THEY SEEM TO BE COMING TOWARDS AND FAIRLY GOOD AGREEMENT. WILL PULL PCPN MENTION FROM LATE SUNDAY AS UPPER TROF IS STILL OUT OVER THE NORTHERN PLAINS BY MONDAY MORNING. SURFACE FEATURES MOVE ACROSS THE REGION ON MONDAY WITH UPPER LOW PIN WHEELING AROUND THE GREAT LAKES TUESDAY THRU THURSDAY. WE MAY SEE A BREAK IN THE PCPN ON TUESDAY AS A DRY SLOT COULD BE OVER THE REGION FOR MUCH OF THE DAY. AS THE LOW FILLS... PCPN CHCS SHOULD RETURN BY TUESDAY NIGHT WITH CONDITIONS REMAINING SHOWERY INTO THURSDAY. JK .GRR...NONE.
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.